Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 128, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 29, 2004, 1:57 PM EDT for Oneida County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2004, 1:57 PM EDT (17:57 UTC)
- Expired
- Aug 29, 2004, 3:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
County Oneida County, NY
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 1:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 9:40 AM EDT, 4 hours 17 minutes earlier.
Area forecast discussion, Aug 29, 9:40 AM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BINGHAMTON NY 940 AM EDT SUN AUG 29 2004 .SHORT TERM... LOTS OF SUNSHINE ACRS THE FCST AREA WITH A FEW -SHRA ACRS THE WRN FINGER LAKES. SFC ANYLS SHOWS FNLY BNDRY ACRS LAKES ERIE AND ONTARIO INTO FAR NRN NY, WITH A WEAK LOW SITUATED ALONG THE FNT OVER LAKE ERIE. MODIFIED BUF/ALY/PIT SNDGS USING A MEAN LOW LVL PARCEL AND SFC T/TD OF 82/70 GIVES CAPES FROM 1300-2000 J/KG AND LIS FROM -3 TO -5. WET BULB ZERO VERY HIGH (ABV 13K FT) SO THERE APPEARS TO BE A MINIMAL THREAT FOR HAILERS. WIND FIELDS ARE ABOUT 10-15 KTS STRONGER THAN YDA, AND 0-1,0-3 AND 0-6 BULK SHEAR PARAMS INDICATE POTNL FOR SOME ORGANIZATION ACRS UPSTATE NY, PRIMARILY FROM THE FINGER LAKES INTO THE WRN MOHAWK VLY. ALSO NOTE THAT BRNS ARE IN THE SUPERCELL RNG ACRS NRN ZONES THIS AFTN. ACRS NE PA THE BULK SHEAR PARAMS ARE WEAKER. FORTUNATELY, THERE IS NO SIG CAP IN THE 12Z PROFILES. XPCT STORMS TO EXHIBIT THE BEST ORGANIAATION ACRS UPSTATE NY, SPCLY NRN ZONES. ACRS NE PA, A LESSER THREAT BUT STILL POTNL FOR SOME ISOLD TO WDLY SCT PUSLE-TYPE SVR. THERE WILL ALSO BE A THREAT FOR FOR HEAVY RAINERS, AS MBE VECTORS SHOW POTNL FOR SOME TRAINING TDA, THE FLOW IS PRIMARILY UNIDIRECTIONAL ALOFT AND PARALLEL TO THE FNTL BNDRY, WARM CLD DEPTHS ARE WELL ABOVE 10K FT, AND PRECIPITABLE WATER VALUES ARE VERY HIGH (1.75 TO 2 INCHES). QUESTION IS WHERE WILL THE STORMS INITIATE? 06Z MESO ETA SUGGESTS THAT CONVECTION COULD FIRE UP ALONG A WEAK PRE-FNTL TROF FROM CNTRL PA INTO THE SUSQ RGN OF NY THIS AFTN. 12Z SFC ANYLS DOES SHOW A WEAKNESS HERE. OTHER STORMS LIKELY TO FIRE UP JUST EAST OF THE FNT ACRS WRN NY, THEN PROPAGATE NEWD INTO CNTRL NY. ACRS NE PA, PULSE-TYPE CONVECTION MAY TEND TO INITIATE OVER THE HIGHER TERRAIN. WE WILL ISSUE AN SVR WX OUTLOOK FOR THE ENTIRE AREA, WITH EMPHASIS ON UPSTATE NY/GUSTY WINDS AND +RA. OTRW NO SIG CHGS TO THE FCST AT THIS POINT. .PREV DISCUSSION... SHORT TERM (MONDAY-TUESDAY NIGHT)... STATIONARY FRONT REMAINS DRAPED JUST NW OF CWA. WAVES CONTINUE TO ROTATE ALONG AND OVER THE FRONT ENHANCING CONVECTION IN THE WARM MOIST AIR. TROF DIGS SOUTH INTO IL AND IN TODAY EDGING THE STATIONARY FRONT EASTWARD. JET ENERGY FINALLY MAKES ITS WAY INTO NY/PA. GIVEN STRENGTHENING WIND FIELD AND MOIST UNSTABLE AIR IN PLACE...APPEARS WE NEED TO CONSIDER SEVERE CONVECTION THIS AFTERNOON AND EVENING. STILL WARM AT ALL LEVELS SO CAPES NOT LIKELY TO EXCEED 600-1000 J/KG. HOWEVER WIND FIELD COMBINED WITH SOME INSTABILITY SHOULD PRODUCE A FEW PULSE CELLS CAPABLE OF CAUSING TORRENTIAL DOWNPOURS AND ISOLATED DAMAGING WINDS. NOT MUCH OF A COOL AIR PUSH BEHIND FRONT, AND HUMID AIR IS RATHER DEEP TO THE SOUTHEAST. SO RESULT IS FRONT WILL VERY SLOWLY SLOG ITS WAY SOUTHWARD. NOW IT APPEARS IT MAY NOT EXIT THE REGION UNTIL TUESDAY MORNING...SO WE ARE KEEP SKIES MOSTLY CLOUDY AND POPS ON THE HIGH SIDE THROUGH LATE MONDAY. DJP && LONG TERM (WEDNESDAY-SUNDAY)... PCPN XPCTD TO TAPER OFF MON NGT FROM W TO E AS FNTL SYSTEM FINALLY MOVES OUT OF THE RGN. REMAINDER OF THE WEEK LOOKS DRY WITH HIGH PRES IN CONTROL. TEMPS CLOSE TO MEX VALUES. && AVIATION... ALREADY HUMID AIRMASS CONTINUES TO MOISTEN. DEW POINT DEPRESSIONS NEAR ZERO IN MOST SPOTS OVER SOGGY TERRAIN...SO WIDESPREAD MIST/FOG HAS DEVELOPED. VIS RESTRICTIONS OF 1/4 MILE OR LESS AND CIGS BELOW 100 FEET WILL OCCUR FROM TIME TO TIME ACROSS MOST SITES THROUGH 12Z. STATIONARY FRONT WILL BRING SCATTERED CONVECTION TO REGION THIS AFTERNOON AND EVENING WITH HEAVY DOWNPOURS AND GUSTY WINDS. DJP && .BGM WATCHES/WARNINGS/ADVISORIES... NY...NONE. PA...NONE. &&
Hazardous weather outlook, Aug 29, 2:05 AM EDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 205 AM EDT SUN AUG 29 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-301000- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 205 AM EDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THUNDERSTORMS WILL DEVELOP ONCE MORE IN THE MOIST UNSTABLE ATMOSPHERE OVER NEW YORK AND PENNSYLVANIA. THESE THUNDERSTORMS WILL BE AIDED BY A STRENGTHENING WIND FIELD. THUNDERSTORMS WHICH DEVELOP ARE LIKELY TO PRODUCE TORRENTIAL DOWNPOURS...AND POSSIBLY DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS ANTICIPATED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS EVENING. DJP
In the hours before
Special weather statement, Aug 29, 10:05 AM EDT, 3 hours 52 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1005 AM EDT SUN AUG 29 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-300000- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 1005 AM EDT SUN AUG 29 2004 ...THUNDERSTORMS WITH GUSTY WINDS AND TORRENTIAL DOWNPOURS ARE POSSIBLE THIS AFTERNOON AND EVENING... A WARM, HUMID AND UNSTABLE AIRMASS COVERS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON, AS A COLD FRONT OVER THE EASTERN GREAT LAKES DRIFTS EASTWARD. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE OVER THE FINGER LAKES AND WESTERN MOHAWK VALLEY OF NEW YORK. THUNDERSTORMS ACROSS THESE AREAS MAY BE BECOME ORGANIZED INTO LINES, WITH THE POTENTIAL FOR DAMAGING WIND GUSTS. A LESSER THREAT FOR SEVERE THUNDERSTORMS EXISTS ACROSS NORTHEAST PENNSYLVANIA, BUT ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THIS AREA. ANY THUNDERSTORMS WHICH FORM TODAY WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.
Special weather statement, Aug 29, 1:28 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 128 PM EDT SUN AUG 29 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-292300- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- MADISON NY-NORTHERN ONEIDA NY-NORTHERN WAYNE PA-ONONDAGA NY- OTSEGO NY-SCHUYLER NY-SENECA NY-SOUTHERN CAYUGA NY- SOUTHERN ONEIDA NY-STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY- TOMPKINS NY-YATES NY- 128 PM EDT SUN AUG 29 2004 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 700 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK THIS WATCH INCLUDES... BROOME...SOUTHERN CAYUGA...CHEMUNG...CHENANGO...CORTLAND... DELAWARE...MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER... SENECA...STEUBEN...SULLIVAN...TIOGA...TOMPKINS AND YATES. IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES... BRADFORD...SUSQUEHANNA AND NORTHERN WAYNE. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV. MUNDSCHENK
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 1:32 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 28 min |
| Aug 29, 2:30 PM EDT | Flash Flood Warning | BGM | Oneida | 30 min |
| Aug 29, 2:30 PM EDT | Flash Flood Warning | BGM | Oneida | 2 hr |
| Aug 29, 4:34 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Steuben | 26 min |
| Aug 29, 5:25 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca | 65 min |
| Aug 29, 5:32 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 58 min |
| Aug 29, 5:51 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Onondaga | 39 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.